Mississippi, 2021Damaging Wind in Mississippi, May 6, 2021
May 6, 2021 · NWS JAN · 1 event in 1 county or zone
A line of severe thunderstorms moved into northeast Mississippi on the evening of May 6th. This line of storms weakened as it moved into the area, but resulted in several instances of damaging winds prior to weakening below severe limits.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms moved into northeast Mississippi on the evening of May 6th. This line of storms weakened as it moved into the area, but resulted in several instances of damaging winds prior to weakening below severe limits.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 6, 5:20 PM CST, 45 minutes earlier.
Area forecast discussion, May 6, 5:20 PM CST, 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
620 PM CDT Thu May 6 2021
.UPDATE...
Updated for 00Z aviation discussion
&&
.AVIATION...
00Z TAF discussion: Strong thunderstorms with briefy heavy rain
and gusty winds up to 50 knots will impact GTR through 07/01Z.
Thereafter, VFR conditions will prevail through the period./GG/
&&
.DISCUSSION...
Today and tonight...
Weak high pressure is building into the center portion of the
country, but a quick wave moving through will be dragging a front
into the northwest later this evening. The majority of the shower
and thunderstorm activity should impact nrn MS and then shift
east...but a few stray showers could make it into the northern
portions of the forecast area. Have kept those slight chance pops
in. Overnight, mostly a clear skies other than clouds briefly
associated with that wave creeping through the NE. May be little
more than cirrus though by the time it gets this far south. Lows
tonight will be in the upper 40s/lower 50s, similar to last night
with light northerly winds. Tomorrow will be mostly sunny and highs
climbing into the 70s.
Friday night through Wednesday night...Surface high pressure ridging
will strengthen over the region Friday night, with temperatures
falling into the low to mid 50s. High pressure ridging will
continue Saturday and Saturday night, but will weaken on Sunday
out ahead of an approaching shortwave. High temperatures will
climb into the 80s on Saturday and Sunday. Beyond Sunday, a wet
pattern is going to set up across the ArkLaMiss. A short wave and
associated cold front will approach the Delta Sunday evening along
with increasing chances for thunderstorms. It continues to look
like there could be a few strong to severe storms across the Delta
Sunday evening, but will hold off mention in the HWO/Graphicast
at this time. Showers and thunderstorms will move eastward across
the area Sunday nigh into Monday morning, with the bulk of the
storms moving south of the area by noon on Monday. Weak high
pressure will briefly build in on Monday and Monday night, but
showers will continue to be possible across the area.
The front will push back north into the area on Tuesday, with
increasing chances for thunderstorms once again. The front will
become stationary across the area Tuesday night, with showers and
storms continuing across the area. A stronger short wave and
surface low will move across the area on Wednesday and this will
drag a cold front across the area Wednesday evening. Currently it
looks like heavy rainfall and possible flash flooding will be the
biggest threat during this period and will have to continue to be
monitored. There is still timing and location differences between
the models, but either way Sunday through Wednesday will be wet.
High pressure will build back in across the region Wednesday night
through Thursday. /15/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 55 74 53 83 / 1 2 0 0
Meridian 53 74 51 82 / 1 0 0 0
Vicksburg 55 76 55 84 / 0 2 0 0
Hattiesburg 56 76 51 83 / 0 1 0 0
Natchez 57 75 55 83 / 0 1 0 0
Greenville 54 74 56 83 / 3 4 1 0
Greenwood 53 73 55 83 / 13 2 1 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
Hazardous weather outlook, May 6, 2:46 AM CST, 15 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
346 AM CDT Thu May 6 2021
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
070900-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
346 AM CDT Thu May 6 2021
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.
20
&&
...HAZARD LEGEND...
No short term hazards expected.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Local storm report, May 6, 1:54 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
254 PM CDT THU MAY 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG 2 ESE COLLINSVILLE 32.48N 88.81W
05/04/2021 LAUDERDALE MS OTHER FEDERAL
USACE MEMBER REPORTS NUMEROUS PINE TREES
SNAPPED. PHOTOS RELAYED TO NWS VIA EMAIL.
&&
LPLocal storm report, May 6, 4:14 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
514 PM CDT THU MAY 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM TORNADO 1 WNW LENA 32.60N 89.62W
05/04/2021 LEAKE MS NWS STORM SURVEY
THIS TORNADO BEGAN IN A WOODED AREA TO THE
WEST OF HIGHWAY 13 ON THE NORTHWEST SIDE OF
LENA. A FEW LARGE TREE BRANCHES WERE SNAPPED
AND A PINE TREE WAS UPROOTED AS THE TORNADO
CROSSED HIGHWAY 13. ADDITIONAL TREE BRANCHES
WERE SNAPPED ALONG WITH SEVERAL MORE TREES
UPROOTED ALONG GRAND AVE. THE TORNADO
CONTINUED EAST CROSSING EALY RD WHERE LARGE
BRANCHES WERE SNAPPED. THE TORNADO BEGAN TO
INTENSIFY AND WIDEN AS IT CROSSED STORM RD
WHERE SEVERAL SOFTWOOD TREES WERE SNAPPED
ALONG WITH HARDWOODS UPROOTED. THE TORNADO
REACHED PEAK INTENSITY AND IT’S WIDEST WIDTH
AS IT CROSSED THE INTERSECTION OF MORGAN RD,
HIGHWAY 500 AND DRYSTONE RD. HERE, NUMEROUS
TREES WERE SNAPPED OR UPROOTED INCLUDING THE
MAJORITY OF TREES IN A STAND OF MATURE
GROWTH SOFTWOODS AND HARDWOODS. MAXIMUM
WINDS WERE ESTIMATED TO BE 110MPH IN THIS
STAND OF TREES. THE TORNADO MAINTAINED HIGH
END EF-1 STRENGTH AS IT CROSSED LINDSAY RD
AND MOVED THROUGH BOTTOM LAND ALONG
TUSCOLAMETA CREEK. AFTER CROSSING THE CREEK,
THE TORNADO MOVED THROUGH WALNUT GROVE WHERE
NUMEROUS SOFTWOOD AND HARDWOOD TREES WERE
EITHER SNAPPED OR UPROOTED. THIS DAMAGE
REMAINED CONSISTENT WITH A HIGH END EF-1
TORNADO. A GAS STATION CANOPY ALONG THE
SOUTHERN EDGE OF THE TORNADIC CIRCULATION
ALSO SUSTAINED DAMAGE. ADDITIONAL TREES WERE
UPROOTED ALONG GUNTER RD AND ACROSS FARMLAND
TO THE SOUTH OF OLD SALEM RD. THE TORNADO
WEAKENED AND NARROWED AS IT ENTERED A LARGE
WOODED AREA ALONG BILBROW RD AND LEWIS RD
WHERE MAINLY LARGE LIMBS WERE SNAPPED ALONG
WITH SPORADIC SOFTWOOD TREES UPROOTED. A FEW
LARGE LIMBS WERE SNAPPED FURTHER EAST ALONG
GOMILLION RD AND A PIECE OF SHEET METAL WAS
PEELED OFF A BARN. THE TORNADO DISSIPATED IN
A WOODED AREA ALONG HURRICANE CREEK PRIOR TO
REACHING HIGHWAY 487.
&&
LPLocal storm report, May 6, 5:11 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
611 PM CDT THU MAY 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM TORNADO 1 N LITTLE YAZOO 32.73N 90.37W
05/04/2021 YAZOO MS NWS STORM SURVEY
THE TORNADO BEGAN OFF HWY 49 ALONG FLETCHERS
CHAPEL ROAD NEAR THE DOVER COMMUNITY. THE
STORM TRACKED EAST ACROSS OLD DOVER AND
PARADISE ROADS SNAPPING LARGE LIMBS AND
UPROOTING TREES. THE STORM WAS MOST INTENSE
ALONG MYRLEVILLE ROAD, WHERE WINDS ESTIMATED
AT 85 MPH SNAPPED HARDWOOD AND SOFTWOOD
TREES. SEVERAL LARGE HARDWOOD TREES WERE
ALSO UPROOTED. THE STORM CONTINUED TO CAUSE
DAMAGE, UPROOTING MORE TREES AND SNAPPING
LARGE LIMBS ACROSS LUTHER DAVIS ROAD, HWY
433 AND SCOTLAND ROAD. THE STORM DISSIPATED
IN A WOODED AREA BETWEEN SCOTLAND ROAD AND
FUGATES ROAD. THE TORNADO WAS RATED AN EF-0
WITH MAXIMUM WIND SPEEDS OF 85 MPH. AT THE
WIDEST, THE STORM WAS 250 YARDS AND THE PATH
WAS JUST OVER 9 MILES LONG.
&&
LPThunderstorm Wind, Lowndes
- When
- May 6, 6:05 PM CST to 6:10 PM CST
- Where
- Lowndes County, 1.45 mi NNW of Flynn to 1.33 mi WNW of Columbus/Lowndes Co
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 33.550, -88.458
A line of severe thunderstorms moved into northeast Mississippi on the evening of May 6th. The storms quickly weakened as they moved into the area, however, a strong outflow boundary resulted in a swath of damaging winds across Columbus resulting in the downing of several trees and power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Tennessee, May 6, 20211 death · 1 injured · $109,000 · 50 kt wind · 29 events
- Heat in Arizona, May 6, 20211 death · 1 event
- Damaging Winds in Alabama, May 6, 2021$38,000 · 52 kt wind · 111 events
- Tornadoes and Hail in Illinois, May 6, 2021$45,000 · EF0 · 7 events
- Hail and Damaging Winds in Arkansas, May 6 to 9, 20212.75 in hail · 20 events
- Damaging Wind in Indiana, May 6, 2021$20,000 · 56 kt wind · 1 event
- Damaging Winds in Mississippi, May 6, 2021$12,000 · 52 kt wind · 11 events
- Hail and Damaging Winds in Tennessee, May 6, 20211 injured · 61 kt wind · 6 events
- Hail and Damaging Winds in Kentucky, May 6, 2021$13,000 · 52 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 6, 20218 events
- Hail and Damaging Winds in Arkansas, May 6, 2021$2,000 · 50 kt wind · 5 events
- Tornado and Hail in Illinois, May 6, 2021EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959846.